Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 10, 2021, 12:32 PM EDT for Smyth County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2021, 12:32 PM EDT (16:32 UTC)
- Expired
- Aug 10, 2021, 1:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Hail
- 0.25 in
- Wind
- 30
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 130 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1302 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WWUS81 KRNK 101632
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1232 PM EDT Tue Aug 10 2021
VAZ007-009-101700-
Tazewell VA-Smyth VA-
1232 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
northwestern Smyth and southwestern Tazewell Counties through 100 PM
EDT...
At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saltville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saltville...
Chilhowie...
Broadford...
Quarry...
Allison Gap...
and Adwolf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8183 3702 8157 3679 8157 3681 8172
3692 8183
TIME...MOT...LOC 1632Z 261DEG 9KT 3688 8181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
VFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 9:38 AM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 10, 9:38 AM EDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 938 AM EDT Tue Aug 10 2021 .SYNOPSIS... Warm and humid conditions this week will help generate scattered afternoon showers and thunderstorms each day. A better chance for precipitation will arrive Saturday as a cold front and an associated surface low moves into our area. && .NEAR TERM /THROUGH TONIGHT/... As of 930 AM Tuesday... Increased risk for thunderstorms today. Forecast remains on track with uptick in thunderstorm coverage and potential for strong to severe afternoon storms. SPC has expanded the marginal risk for severe weather covering most of the northern Mid-Atlantic down to the VA/NC border. The morning RNK sounding has trended up with respect to PWAT... now eclipsing 1.50 inches. Modified for a high surface temp of 84 yields a SBCAPE near 1800 j/KG and a DCAPE of about 500. Expecting outflow from current cluster of storms over WV to refire along and east of the higher terrain where temperatures are forecast to warm close to 90 supporting MUCAPE of around 2000 j/KG. Although mean deep-layer winds are weak (mean wind from the west at 10 kts) a very moist/unstable air mass associated with the peak heating of the day will support the potential for locally severe storms capable of wind damage. Today will be the best chance for thunderstorms in several days as an upper level trof, seen on water vapor satellite imagery stretching from the eastern Ohio Valley south into eastern TN pushes through our area today. This will also be reflected at the surface with a weak trof that will help focus the development for storms, some of which may be severe with locally damaging winds as SREF output shows a high probability of SBCAPES exceeding 1000 j/kg. Most CAMs also initiate convection earlier than the climatological norm, and considering the current location of the upper level wave, this seems reasonable and is reflected in the hourly forecast with chance POPs starting as early at 15Z-16Z (11 AM to Noon EDT) Above normal temperatures will continue, but with increased cloud cover from expected storms, our forecast highs are about a degree or two lower from Monday's values. The short range models differ on the timing, but generally suggest another upper level wave moving through the northern periphery of the upper level ridge will approach our area by 12Z Wednesday, so the forecast reflects a rebound in POPs for the mountains during the pre-dawn hours Wednesday. Areas of fog are expected early Wednesday where rain falls during the day on Tuesday. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... AS OF 245 AM EDT Tuesday... Hot and humid with diurnal storms. Surface high pressure will remain across the western Atlantic through Thursday night. Southerly flow around the high center will result in hot and humid conditions. Diurnally driven scattered showers and storms will develop in the afternoons and evenings both Wednesday and Thursday. The locations with the best chance to see convection will be in the mountains because of orographic forcing and a few transient upper shortwaves. With the loss of solar heating expect convection to diminish during the evening hours. Areas of low clouds and fog will develop during overnights especially where it rains during the afternoon hours. Temperatures will range from around 80 degrees in the mountains to the lower to mid 90s in the piedmont. The heat indices will climb into the upper 90s to 100 for a brief period in parts of the Piedmont region with the humidity. Overnight low temperatures will be mild with readings from the mid 60s in the mountains to the low 70s in the piedmont. Moderate confidence in the Short Term Forecast. && .LONG TERM /SATURDAY THROUGH MONDAY/... AS OF 245 AM EDT Tuesday... An unsettled period with mainly afternoon storms as a front moves trough region and stalls early next week. The hot and humid weather continues Friday with high temperatures in the 90s for the Piedmont, 80s for locations west of the Blue Ridge. Portions of piedmont may have heat indices in the upper 90s to around 100 degrees depending on the humidity. Scattered afternoon and evening storms driven largely by instability resulting from daytime heating will continue Friday. A front will drop south from the Midwest and enters our area late on Friday night. A wave of low pressure will move along the front as the front begins to stall, and become a focus point for storm formation Friday night into Saturday. The chances for storms will be highest Friday night in the mountains, while Saturday will have best chances further south, following the location of the front. The stationary boundary will linger into early next week, allowing rounds of afternoon/evening storms Sunday into Tuesday. Some of the rain may be moderate to heavy at times. Another interesting part of the forecast is what happens with potential tropical cyclone Six early next week. NHC continues to monitor Potential Tropical Cyclone Six which may approach Florida as a tropical storm this weekend bringing heavy rainfall to Florida and eventually parts of the Southeast. Please refer to the guidance from NHC regarding the details and official forecast track of Potential Tropical Cyclone Six. In any case, the weather will be unsettled in the long term period. Friday temperatures will be above normal, but the arrival of the front will provide a slight reprieve for the weekend, bringing temperatures back down closer to normal. Temperatures look to become cooler early next week. moderate confidence in the Long term Forecast. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... As of 700 AM EDT Tuesday... Scattered showers and thunderstorms have already developed early this morning and may impact KLWB and KBLF between 12-14Z (8 am to 10 am EDT). This are of precipitation will weaken before scattered thunderstorms..re-develop over western VA by early afternoon. As result, carried VCTS at all TAFs sites this afternoon. Most of the storms will gradually diminish after sunset and pockets of IFR to MVFR fog will develop, especially in locations where rain falls. Highest confidence for fog and reduced visibilities and ceilings is KLWB. Forecast confidence is moderate for visibilities and ceilings, and high for winds, and low for storm chances at individual terminals. Extended Aviation Discussion... Much of the week will feature more of a typical August weather pattern with heat and humidity leading to scattered afternoon and evening storms, especially across the mountains. At night, the convection will dissipate as fog and low clouds develop with a focus on areas that received rainfall the evening before and/or river valleys/rural areas. Chances of rain ramp up a bit toward the weekend as a front moves close. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...PH/PM SHORT TERM...KK LONG TERM...KK AVIATION...PH
Hazardous weather outlook, Aug 10, 4:26 AM EDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 426 AM EDT Tue Aug 10 2021 NCZ001>006-018>020-VAZ015>017-032>035-043>045-058-110830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Halifax- 426 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ046-047-059-110830- Appomattox-Buckingham-Charlotte- 426 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat index values may peak between 100 and 105 degrees on Wednesday, Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-110830- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 426 AM EDT Tue Aug 10 2021 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A few thunderstorms this afternoon into early this evening may produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Aug 10, 11:01 AM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1101 AM EDT Tue Aug 10 2021
VAZ010-011-WVZ042-101530-
Giles VA-Bland VA-Mercer WV-
1101 AM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
southwestern Giles, northeastern Bland and southeastern Mercer
Counties through 1130 AM EDT...
At 1100 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ceres, or over Rocky Gap, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Oakvale...
Long Spur...
Ceres...
and Mechanicsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3737 8112 3730 8075 3715 8085 3714 8087
3712 8089 3711 8093 3708 8091 3707 8091
3706 8096 3726 8119
TIME...MOT...LOC 1500Z 294DEG 11KT 3728 8111
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJSpecial weather statement, Aug 10, 11:35 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1135 AM EDT Tue Aug 10 2021
VAZ010-011-013-101615-
Giles VA-Pulaski VA-Bland VA-
1135 AM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
Pulaski, southwestern Giles and northeastern Bland Counties through
1215 PM EDT...
At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mechanicsburg, or 8 miles east of Rocky Gap, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pulaski...
Dublin...
Allisonia...
Poplar Hill...
Mechanicsburg...
Chapel...
and Parrott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 8095 3730 8094 3722 8061 3718 8059
3720 8056 3720 8055 3690 8073 3703 8090
3707 8091 3707 8094 3716 8106
TIME...MOT...LOC 1534Z 296DEG 14KT 3719 8096
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJSpecial weather statement, Aug 10, 12:30 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1230 PM EDT Tue Aug 10 2021
VAZ013-014-016-017-101715-
Pulaski VA-Floyd VA-Montgomery VA-Carroll VA-
1230 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
Pulaski, western Floyd, northeastern Carroll and southwestern
Montgomery Counties and the City of Radford through 115 PM EDT...
At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pulaski, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Radford...
Pulaski...
Dublin...
Indian Valley...
Pilot...
Willis...
and Allisonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 8089 3706 8091 3720 8075 3720 8074
3706 8026 3671 8050
TIME...MOT...LOC 1629Z 302DEG 19KT 3707 8077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJSpecial weather statement, Aug 10, 12:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1232 PM EDT Tue Aug 10 2021
VAZ007-009-101700-
Tazewell VA-Smyth VA-
1232 PM EDT Tue Aug 10 2021
...A strong thunderstorm will impact portions of
northwestern Smyth and southwestern Tazewell Counties through 100 PM
EDT...
At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saltville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saltville...
Chilhowie...
Broadford...
Quarry...
Allison Gap...
and Adwolf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 8183 3702 8157 3679 8157 3681 8172
3692 8183
TIME...MOT...LOC 1632Z 261DEG 9KT 3688 8181
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:01 AM EDT | Special Weather Statement | RNK | Bland | 29 min |
| Aug 10, 11:35 AM EDT | Special Weather Statement | RNK | Pulaski | 40 min |
| Aug 10, 12:30 PM EDT | Special Weather Statement | RNK | Floyd, Pulaski, City of Radford | 45 min |
| Aug 10, 12:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, City of Radford | 46 min |
| Aug 10, 1:08 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 22 min |
| Aug 10, 1:29 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 61 min |
| Aug 10, 1:56 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 49 min |
| Aug 10, 2:20 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 25 min |
| Aug 10, 2:22 PM EDT | Special Weather Statement | RNK | Pittsylvania | 23 min |
| Aug 10, 2:28 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Grayson, Patrick, City of Galax | 62 min |
| Aug 10, 2:40 PM EDT | Special Weather Statement | RNK | Bedford | 35 min |
| Aug 10, 2:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Aug 10, 2:51 PM EDT | Special Weather Statement | RNK | Franklin | 24 min |
| Aug 10, 2:57 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 63 min |
| Aug 10, 3:10 PM EDT | Special Weather Statement | RNK | Patrick | 35 min |
| Aug 10, 3:11 PM EDT | Special Weather Statement | RNK | Buckingham | 34 min |
| Aug 10, 3:44 PM EDT | Special Weather Statement | RNK | Campbell | 31 min |
| Aug 10, 3:58 PM EDT | Special Weather Statement | RNK | Buckingham | 32 min |
| Aug 10, 4:06 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 24 min |
| Aug 10, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 61 min |
| Aug 10, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 56 min |
| Aug 10, 4:36 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Aug 10, 4:39 PM EDT | Special Weather Statement | RNK | Nelson | 36 min |
| Aug 10, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 67 min |
| Aug 10, 5:08 PM EDT | Special Weather Statement | RNK | Rockbridge | 37 min |
| Aug 10, 5:11 PM EDT | Special Weather Statement | RNK | Charlotte | 49 min |
| Aug 10, 5:12 PM EDT | Special Weather Statement | RNK | Cumberland | 48 min |
| Aug 10, 5:26 PM EDT | Areal Flood Advisory | RNK | Buckingham | 3 hr |
| Aug 10, 5:27 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| Aug 10, 5:33 PM EDT | Special Weather Statement | RNK | Buckingham | 57 min |
| Aug 10, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 51 min |
| Aug 10, 6:42 PM EDT | Special Weather Statement | RNK | Halifax | 33 min |
| Aug 10, 6:57 PM EDT | Special Weather Statement | RNK | Halifax | 48 min |
| Aug 10, 7:04 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 56 min |
| Aug 10, 7:59 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Aug 10, 1:42 PM EDT | Special Weather Statement | RNK | Watauga | 48 min |
| Aug 10, 2:32 PM EDT | Special Weather Statement | RNK | Alleghany | 28 min |
| Aug 10, 3:05 PM EDT | Special Weather Statement | RNK | Surry | 25 min |
| Aug 10, 3:33 PM EDT | Special Weather Statement | RNK | Stokes, Wilkes, Yadkin | 42 min |
| Aug 10, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Wilkes, Yadkin | 53 min |
| Aug 10, 5:03 PM EDT | Special Weather Statement | RNK | Watauga | 27 min |
| Aug 10, 5:49 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Aug 10, 6:12 PM EDT | Special Weather Statement | RNK | Caswell | 48 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.